Results 1 to 7 of 7

adverse effects of corticosteroids on diabetes

  1. Default adverse effects of corticosteroids on diabetes
    New Call-to-action
    Hello. I am confused on the sequencing of steriod-induced diabetes mellitus due to the prolonged use of corticosteroids. Subsequent visit for the diabetes. The drug was discontinued at the previous visit.
    E09.9 and T38.0X5D

    The answer I am being given is sequence the T38. code first followed by the E09 code.

    However, ICD 10 states under E09 Drug or Chemical induced diabetes mellitus:

    Use Additional

    code for adverse effect, if applicable, to identify drug (T36-T50
    with fifth or sixth character 5)

    Code First

    poisoning due to drug or toxin, if applicable (T36
    -T65
    with fifth or sixth character 1-4 or 6)

    The answer given seems to go against the guidelines.
    Is the diabetes a manifestation of the steroid use or an adverse effect?
    If it gets sequenced second- why?

  2. Default steriod-induced diabetes mellitus
    steriod-induced diabetes mellitus

    Sequence 1---E09.9-- Drug or chemical induced diabetes mellitus without complications
    Sequence 2---T38.0X5A--Adverse effect of glucocorticoids and synthetic analogues, initial encounter

    Diabetes is an adverse effect of corticosteriod use.

    Kokila Venkatesan, CPC-A

  3. #3
    Location
    Columbia, MO
    Posts
    13,258
    Default
    The rule for sequencing will depend on whether it is an adverse effect or a poisoning. An adverse effect is when the patient follows directions and the drug does not work out like it was planned. A poisoning is when a person takes more or is given more of a drug than the directions allowed for. If you read in the guidelines it will tell you that for adverse effects you sequence the T code for the substance second and sequence the result first. for poisonings you will sequence the T code for the substance first and the result secondary.

    Debra A. Mitchell, MSPH, CPC-H

  4. Default
    Ok. Thank you.

    This is what I thought; however, the course I am taking through AHIMA had it the other way around in the answer key. The question was presented as an adverse reaction not a poisoning. A rationale was not provided with the answer key. I was certain in this case the answer key was wrong but I wanted to be sure about that.

  5. #5
    Default
    Hi Debra!

    would you mind if I emailed you personally a coding question?
    thank you

  6. Default Which came first - the chicken or the egg? LOL
    This is what I thought as well, but the Encoder is giving me an error when I try to make Diabetes the primary diagnosis code. It tells me (in my case) T43.595D should be primary. But when I move it to the primary position, I get another error telling me that I need to sequence the nature of the adverse effect first UGH!!! I think I'm going to leave Diabetes as primary & just ignore the Encoder.

    Quote Originally Posted by mitchellde View Post
    The rule for sequencing will depend on whether it is an adverse effect or a poisoning. An adverse effect is when the patient follows directions and the drug does not work out like it was planned. A poisoning is when a person takes more or is given more of a drug than the directions allowed for. If you read in the guidelines it will tell you that for adverse effects you sequence the T code for the substance second and sequence the result first. for poisonings you will sequence the T code for the substance first and the result secondary.

  7. #7
    Exclamation Coding adverse effects scenario in long term use of medicine
    Hi Frens!
    Can anyone immediately help me out to clarify whether we can use long term use of any medication code ( Z79) along with the adverse effext caused by the long term medication ( T39.XXX-).
    Iam confused, my mind says we can use both T39.- and a Z79.- code together to indicate this long term usage has caused the adverse reaction.

    Any helping hands !!1????

Similar Threads

  1. Adverse reaction
    By Pat Willis in forum Medical Coding General Discussion
    Replies: 1
    Last Post: 06-19-2017, 02:56 PM
  2. Replies: 14
    Last Post: 05-23-2017, 11:29 AM
  3. Coding adverse effects of drug for Inpatient claims
    By kkabramson in forum Medical Coding General Discussion
    Replies: 0
    Last Post: 04-20-2017, 09:36 AM
  4. adverse effects from Velcade
    By smithjm in forum Diagnosis Coding
    Replies: 3
    Last Post: 12-14-2015, 11:12 AM
  5. Question about coding PAD and Diabetes - If a patient has Diabetes
    By Carroll1220 in forum Employment General Discussion
    Replies: 2
    Last Post: 02-13-2015, 06:02 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Enjoying Our Forums?

AAPC forums are a benefit of membership. Joining AAPC grants you unlimited access, allowing you to post questions and participate with our community of over 150,000 professionals.

Join Now Continue Reading Without Full Access

Already a Member?

Login

Close Message

In addition to full participation on AAPC forums, as a member you will be able to:

  • Access to the largest healthcare job database in the world.
  • Join over 150,000 members of the healthcare network in the world.
  • Be a part of an industry leading organization that drives the business side of healthcare.
  • Save anywhere from 10%-50% with exclusive member discounts on courses, books, study materials, and conferences.
  • Access to discounts at hundreds of restaurants, travel destinations, retail stores, and service providers. AAPC members also have opportunities to save on heath, life, and liability insurance.
  • Become a member of a local chapter and attend regular meetings.